Missouri, 2004

Hail in Missouri, May 13, 2004

May 13, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 12:53 PM CST, 32 minutes earlier.

Area forecast discussion, May 13, 12:53 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT THU MAY 13 2004

.DISCUSSION...
LARGE CONVECTIVE COMPLEX CONTINUED TO MIGRATE EAST SOUTHEAST ACROSS
THE FORECAST AREA THURSDAY AFTERNOON. THE AIRMASS DESTABILIZED
ACROSS FAR SOUTHERN MISSOURI AHEAD OF THIS COMPLEX WITH SURFACE
BASED CAPES WERE NEAR 2000 J/KG IN FAR SOUTHWEST MISSOURI. THIS
INSTABILITY AXIS AND THE INTERACTION OF MULTIPLE OUTFLOW BOUNDARIES
RESULTED IN THE INTENSIFICATION OF THE STORMS SOUTH OF INTERSTATE
44. A WEAKLY SHEARED ENVIRONMENT WAS SUPPORTIVE OF MULTI-CELL
THUNDERSTORMS. THE FLOW ABOVE THE BOUNDARY WAS BACKING AHEAD OF THE
PRIMARY UPPER TROUGH COMING OUT OF THE ROCKIES. THIS WAS FEEDING
DEEP LAYERED MOISTURE WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES
AND 850 MB DEWPOINTS NEAR 14 DEGREES NORTHWARD INTO SOUTHWEST
MISSOURI. DEEP LAYERED CONVERGENCE WILL LEAD TO TORRENTIAL RAINFALL
RATES THE NEXT FEW HOURS. BELIEVE THE PRIMARY FLOOD THREAT WILL
OCCUR IN THE NEAR TERM AND DO NOT PLAN TO ISSUE A FLOOD WATCH AT
THIS TIME.

THE TRUE COLD FRONT STRETCHED FROM SOUTHEAST IOWA TO NORTH CENTRAL
OKLAHOMA. THIS FRONT WILL BEGIN TO SURGE SOUTHEAST LATER TONIGHT AS
THE UPPER TROUGH SWINGS ACROSS THE PLAINS. LARGE SCALE ASCENT WILL
CONTINUE TO SUPPORT PERIODS OF SHOWERS. MID LEVEL LAPSE RATES WILL
STEEPEN TONIGHT WITH THE APPROACH OF THE TROUGH. THIS WILL SUPPORT
ADDITIONAL THUNDERSTORM DEVELOPMENT. HOWEVER INSTABILITY WILL BE
LIMITED OVERNIGHT AND POTENTIAL SEVERE STORM POTENTIAL WILL BE LOW
AT BEST.

COLD AIR ADVECTION ALONG WITH LINGERING CLOUDS AND PRECIPITATION
WILL RESULT IN A MUCH COOLER DAY ON FRIDAY. PARTIAL CLEARING MAY
OCCUR ACROSS THE WESTERN COUNTIES LATE IN THE DAY.

A ZONAL PATTERN WILL DEVELOP IN THE WAKE OF THE EXITING TROUGH.
TEMPERATURES WILL WARM NICELY OVER THE WEEKEND WITH HIGHS BACK INTO
THE 70S. THE WARMING TREND WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION...
MVFR TO LOCALLY IFR CEILINGS CAN BE EXPECTED THROUGH TONIGHT AS
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE. THE VISIBILITY
WILL BE REDUCED TO AS LOW AS 1 MILE IN THE HEAVIER PRECIPITATION.
NOT MUCH IMPROVEMENT IN FLYING CONDITIONS IS EXPECTED THROUGH FRIDAY
MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, May 13, 12:00 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 13 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH A FEW CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

  HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. THE RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED
  TO FAR SOUTHERN MISSOURI SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
  THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON. STRONG
  TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR
  SOUTHERN MISSOURI WHERE THE AIRMASS WILL BE MOST UNSTABLE. LARGE
  HAIL WILL BE THE PRIMARY HAZARD WITH ANY SEVERE STORMS THAT
  DEVELOP. OTHERWISE TORRENTIAL RATES IN EXCESS OF ONE INCH PER HOUR
  AND LOCALIZED FLOODING WILL BE THE PRIMARY THREATS. THE REMAINDER
  OF THE OUTLOOK AREA WILL EXPERIENCE OCCASIONAL SHOWERS AND
  THUNDERSTORMS BUT SEVERE WEATHER IS NOT EXPECTED.

  PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AS A
  COLD FRONT PUSHES INTO THE REGION. IT APPEARS THAT INSTABILITY
  WILL BE LIMITED AND SEVERE WEATHER IS NOT EXPECTED. HOWEVER LOCALLY
  HEAVY RAINFALL WILL REMAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NON SEVERE THUNDERSTORMS MAY LINGER OVER SOUTHERN MISSOURI EARLY
  FRIDAY.

  A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AND
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON AND
  EVENING AND SOUTH OF INTERSTATE 44.

FOSTER

In the hours before

Local storm report, May 13, 7:36 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             SCHELL CITY             38.02N 94.12W
05/13/2004  0.75 INCH        VERNON             MO   POST OFFICE

FEH
Local storm report, May 13, 7:42 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             3 N CLIMAX SPRINGS      38.14N 93.05W
05/13/2004  0.75 INCH        CAMDEN             MO   POST OFFICE

FEH
Local storm report, May 13, 7:49 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0849 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 AM     HAIL             2 E GLENSTED            38.52N 92.83W
05/13/2004  0.75 INCH        MORGAN             MO   POST OFFICE

FEH
Local storm report, May 13, 1:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     CAPE FAIR               36.73N 93.52W
05/13/2004                   STONE              MO   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 76.

FEH
Local storm report, May 13, 1:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             LONGVIEW                36.72N 94.22W
05/13/2004  1.00 INCH        MCDONALD           MO   LAW ENFORCEMENT

0206 PM     HAIL             ROCKY COMFORT           36.75N 94.10W
05/13/2004  1.00 INCH        MCDONALD           MO   LAW ENFORCEMENT

FEH
Local storm report, May 13, 1:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     2 SE CAPE FAIR          36.71N 93.49W
05/13/2004  60 MPH           STONE              MO   AMATEUR RADIO

            POWERLINES AND POLES DOWN.

FEH

The radar

The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
May 13, 1:25 PM CST
Where
Taney County, Branson
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.650, -93.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397977.